Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 11, NWS Sioux Falls, SD

April 12, 1998Cherokee County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 12, 1998, 6:11 PM CDT for Cherokee County, O'Brien County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 12, 1998, 6:11 PM CDT (23:11 UTC)
Expired
Apr 12, 1998, 6:55 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Cherokee County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 6:35 PM CDTThunderstorm Wind 52Sanborn, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 487 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
487 m²/s²
0-3 km storm-relative helicity
522 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WUUS1 KFSD 122310 RRA
SVRFSD
IAC035-141-122355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 PM CDT SUN APR 12 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHWESTERN IOWA
  OBRIEN COUNTY IN NORTHWESTERN IOWA

* UNTIL 655 PM CDT


* AT 609 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM MATLOCK...40 MPH WEST OF
SPENCER...TO ORANGE CITY...40 MILES NORTHEAST OF SIOUX CITY...TO
NEAR REMSEN IOWA...30 MILES NORTHEAST OF SIOUX CITY.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.


BLOOM
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 10:20 AM CDT, 7 hours 51 minutes earlier.

Area forecast discussion, Apr 12, 10:20 AM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT SUN APR 12 1998

WILL HAVE TO WATCH AC TYPE CONVECTION MOVING NE OUT OF NE.

.FSD...WIND ADVISORIES HAVE BEEN ISSUED IN FAR EASTERN SOUTH DAKOTA INTO
THIS AFTERNOON.  ADVISORIES IN NORTHWEST IA AND PARTS OF SW MN GO ALL
DAY.
    MILLSAPPS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 5:13 PM CDTSevere Thunderstorm WarningFSDPlymouth32 min
Apr 12, 5:45 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux30 min
Apr 12, 6:32 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.